Network News

X My Profile
View More Activity
Column Archive |  On Twitter: J Huget and MisFits  |  Fitness & Nutrition News  |  RSS Feeds RSS Feed

Bone drugs may cause fractures, FDA warns

Federal health officials are warning that patients taking drugs designed to prevent broken bones may, paradoxically, be at increased risk for certain unusual fractures of the thigh bone.

The Food and Drug Administration issued the warning Wednesday to patients taking drugs known as biophosphonates, which are widely used to treat the bone-thinning disease osteoporosis.

The FDA is requiring that durg companies add a warning to the labels of Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, Reclast and Boniva.


Sally Field in a 2009 ad for Boniva. (Youtube)

"While it is not clear whether bisphosphonates are the cause, atypical femur fractures, a rare but serious type of thigh bone fracture, have been predominantly reported in patients taking bisphosphonates," particularly those taking the drugs for more than five years, the FDA said in a statement.

The agency is evaluating the safety and effectiveness of bisphosphonates for long-term osteoporosis treatment, said Sandra Kweder, deputy director FDA's office of new drugs in the center for drug evaluation and research. "In the interim, it's important for patients and health-care professionals to have all the safety information available when determining the best course of treatment for osteoporosis."

The FDA stressed that patients taking bisphosphonates for osteoporosis should not stop using their medication unless their doctor tells them to. But they should report any new thigh or groin pain to their doctor so they can be evaluated for a possible thigh fracture, the agency said.

By Rob Stein  | October 13, 2010; 1:30 PM ET
Categories:  Aging, FDA, Women's Health, drug safety  
Save & Share:  Send E-mail   Facebook   Twitter   Digg   Yahoo Buzz   Del.icio.us   StumbleUpon   Technorati   Google Buzz   Previous: What front-of-package food labels should say
Next: Canada adds BPA to toxins list

Comments

That is irony, not paradox.

Posted by: hesaid | October 13, 2010 1:37 PM | Report abuse

Merck is actually in the right here. Rheumatologists are well aware of these atypical fractures, but you won't find any rheumatologist who believes the risks of bisphosphonates outweigh the benefits.

These fractures are extremely rare. The kind of fractures that bisphosphonates prevent are all too common.

Posted by: JenDray | October 13, 2010 2:29 PM | Report abuse

As many seniors suffer from osteoporosis, arthritis, and other bone diseases, I think it is wise to educate the senior population on the effects of these bone drugs and their effects.

Posted by: GeriCareFinder | October 13, 2010 10:42 PM | Report abuse

Be sure to get a second opinion if you're diagnosed with osteoporosis. Have an endocrinologist verify the findings. My wifes radiologist diagnosed osteoporosis; when her endocrinologist looked at the scan he saw no evidence of it. You don't want to take these drugs if you don't have to. For more discussion on health issues, go to takingcontrolofyourhealthcare.com.

Posted by: Jeff37 | October 15, 2010 8:22 AM | Report abuse

My aunt who is 60 and is in good health has been taking this drug for several years. Within the last 2 years, she has fallen and each time broke her femur, a different leg each time.

Posted by: cmv1 | October 18, 2010 9:42 AM | Report abuse

Post a Comment

We encourage users to analyze, comment on and even challenge washingtonpost.com's articles, blogs, reviews and multimedia features.

User reviews and comments that include profanity or personal attacks or other inappropriate comments or material will be removed from the site. Additionally, entries that are unsigned or contain "signatures" by someone other than the actual author will be removed. Finally, we will take steps to block users who violate any of our posting standards, terms of use or privacy policies or any other policies governing this site. Please review the full rules governing commentaries and discussions.




characters remaining

 
 
RSS Feed
Subscribe to The Post

© 2010 The Washington Post Company